Missouri, 2002

Heat in Missouri, June 29, 2002

June 29, 2002 · NWS LSX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT SAT JUN 29 2002

WITH UPR RDG FIRMLY ENTRENCHED ACR REGION...PERSISTENCE IS THE WAY
TO GO WITH TEMP TRENDS THRU MON.  HI REACHED 105 IN CITY OF STL THIS
AFTN THANKS TO SLGT POOLING OF DWPTS NR WHAT APRS TO BE FEEBLE RMNTS
OF FNT THAT WAS OVR S MO/S IL ON FRI.  THINK THAT DWPTS MAY BE JUST
A DEGREE OR TWO LWR ON SUN...BUT THIS WL STILL PUT HEAT ISLAND OF
STL IN THE 105 CAT FOR A FEW HRS.  ZNS WERE UPDATED WITH THE HEAT
ADVSRY SHORTLY AFT 19Z...AND FOR ABV REASONING IT WAS CARRIED THRU
SUN.  ALL MDLS INDICATE A MORE SW COMPONENT TO LO LVL WNDS ON MON
AND A LTL BIT MORE OF A DROP OFF IN DWPTS...SO DID NOT CARRY THE
ADVSRY INTO THE START OF THE WORK WEEK.

PERHAPS THE MAIN ? FOR THIS UPCOMING FCST PKG IS IF AND/OR HOW MUCH
OF A PCPN THRT THERE WL BE.  AMS IS OF COURSE VRY UNSTBL...BUT WITH
NO FOCUSING MECHANISMS CVG WL BE XTRMLY SPOTTY.  AVN AND NGM ARE
FAIRLY BULLISH WITH PCPN OVR SW MO ON SUN THAT APRS TO BE ASSOC WITH
SVRL WK SHTWVS THAT ARE FCST TO DRIFT INTO THE W PERIPHERY OF THE
UPR RDG.  HWVR...BLV THAT THIS IS A BIT OVRDONE...AND MAIN IMPACT
SHUD GENLY RMN W OF CWFA...SO WL CONT DRY FCST THRU SUN ATTM.  GOING
FCST HAS CHC POPS IN FOR S/W ZNS FOR MON AND WL CONT THAT FOR NOW.

EXTENDED...AVN HINTING AT BACKDOOR COLD FRONT EARLY ON THURSDAY
MORNING.  OPRNL MRF VERY SIMILAR WITH BONE CRUSHING 5930M 500MB HIGH
MOVING IN OVER MISSOURI ON FRIDAY.  WOULD THINK ANY PRECIPITATION
WILL ONLY FIRE ALONG SURFACE FRONT DUE TO THIS RIDGE SO MAJORITY OF
AREA SHOULD BE DRY ON THURSDAY...AND ALL PRECIP SHOULD STAY SOUTH
AND OR WEST OF AREA ON FRIDAY AND SATURDAY.  GUIDANCE TEMPS LOOK
VERY REASONABLE...WILL FOLLOW CLOSELY.

.STL...HEAT ADVISORY THRU SUNDAY AFTERNOON FOR CITY OF ST LOUIS

TRUETT/CARNEY

In the hours before

Special weather statement, Jun 29, 2:10 PM CST, 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT SAT JUN 29 2002

HAZARDS THROUGH TONIGHT...
HEAT INDICES ARE NEAR 100 DEGREES IN MANY AREAS THIS AFTERNOON.
SINCE SLIGHTLY WARMER TEMPERATURES ARE GENERATED BY URBAN
AREAS...THE HEAT INDEX IN THE CITY OF ST LOUIS WILL CLIMB TO AROUND
105 DEGREES...AND BECAUSE OF THIS DANGER A HEAT ADVISORY HAS BEEN
POSTED FOR THE CITY OF ST LOUIS.

DISCUSSION...
A BROAD AREA OF HIGH PRESSURE WILL BLANKET THE REGION FOR THE
REMAINDER OF THE UPCOMING WEEKEND.  WITH TEMPERATURES IN THE LOWER
90S AND DEWPOINTS IN THE LOWER 70S...HEAT INDICES WILL BE IN THE 100
TO 105 DEGREE RANGE FOR THE REMAINDER OF THE AFTERNOON.

THIS WARM UNSTABLE AIRMASS COULD ALSO KICK OFF ISOLATED
THUNDERSTORMS.  HOWEVER...THEY WILL BE EXTREMELY SPOTTY...AND THE
ARE NOT EXPECTED TO BE SEVERE.

THE OUTLOOK FOR SUNDAY...
CONDITIONS ON SUNDAY AFTERNOON SHOULD BE SIMILAR TO THOSE OF THIS
AFTERNOON...WITH HEAT INDICES AT OR ABOVE 100 DEGREES.  ONCE
AGAIN...THE WORST CONDITIONS WILL BE IN THE CITY OF ST LOUIS DUE TO
THE ELEVATED TEMPERATURES THAT OCCUR IN URBAN AREAS...AND BECAUSE OF
THAT THREAT A HEAT ADVISORY WILL CONTINUE FOR ST LOUIS CITY.

&&

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Louis

When
June 29, 3:00 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

A 73 year old woman died of hyperthermia in her home in Robertson. The home had no air conditioning, there were no fans and all windows were closed. The woman's pet dog was also found dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis2002-06-2973FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304572.